New Propecia Study Raises Questions
There is a report in the May 2011 Journal of Sexual Medicine (http://onlinelibrary.wiley.com/doi/10.1111/jsm.2011.8.issue-6/issuetoc) on a number of patients who experienced persistent loss of libido and sexual dysfunction long after they had discontinued use of finasteride, also known as Propecia.
This report has, of course, created a lot of uncertainty among Propecia users and prescribing doctors as all previous information indicates sexual side effects with Propecia are fully reversible upon discontinuation of the drug. While we realize this is a very important issue, we believe the report was not very well conceived and has created a great deal of concern that is beyond the scope of what the study was really about.
The study consisted of telephone interviews of men who hade previously reported persistent sexual side effects after stopping Propecia.There was no analysis of the amount of time the patient was taking the drug despite having side effects. There were no examinations. The study also did not analyze what other conditions the patient may have had that could have contributed to their sexual dysfunction.
We’re also not sure if this is a real issue related to use of Propecia or simply a coincidence, because sexual dysfunction is very common among men. It makes simple sense that out of the millions of Propecia users there will be a number of men who may have some other factors that may lead to sexual dysfunction whether they took Propecia or not.
We still consider Propecia to be one of the most useful tools to treat male-pattern baldness---it is still a safe drug. What has changed is that we now tell people about the study and the concerns. However, as in the past, we tell our patients that the risk of having any of these side effects is low (2 -3 percent of users) and that there is a large body of scientific information that substantiates the reversibility of side effects upon discontinuation. Nevertheless, patients should report any side effects to their doctors and see them regularly while taking the medicine.